Missouri, 2020

Flooding in Missouri, June 9, 2020

June 9, 2020 · NWS SGF · 7 events in 5 counties and zones

Heavy rainfall occurred over the eastern and central portions of the Ozarks from the afternoon of the 8th to the morning of the 9th as the remnants of Tropical Storm Cristobal moved northward from the northern Gulf Coast into Central Missouri. Widespread accumulations over 2 inches occurred along and east of a line from Branson to Springfield to Bolivar, with isolated amounts over three inches…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rainfall occurred over the eastern and central portions of the Ozarks from the afternoon of the 8th to the morning of the 9th as the remnants of Tropical Storm Cristobal moved northward from the northern Gulf Coast into Central Missouri. Widespread accumulations over 2 inches occurred along and east of a line from Branson to Springfield to Bolivar, with isolated amounts over three inches near West Plains and north of Fort Leonard Wood. Several reports of flooded county and state routes were received during the morning of the 9th. One fatality occurred on Bull Creek north of Branson when a kayaker attempted to float over a flooded low water crossing and got caught in a hydraulic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 9, 3:03 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 9, 3:03 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
403 AM CDT Tue Jun 9 2020

.UPDATE...
Issued at 320 AM CDT Tue Jun 9 2020

GOES 16 IR Satellite imagery depicts the remnants of Cristobal
lifting through southwest Missouri early this morning. A narrow
axis of moderate rainfall has persisted along the HWY 65 corridor
for several hours. Warm cloud processes and high PWATS associated
with the tropical air mass have kept thunderstorm activity to a
minimum this morning. Rainfall estimates from both the Doppler
(dual- pol) and MRMS have indicated 0.5/hr rates, which coincides
with ground-truth reports received from local gauges.

Rainfall rates are likely slow enough to prevent widespread flash
flooding through this morning, but urban flooding (ponding of
roadways) will likely be an issue in some communities. Otherwise,
we are expecting only slow rises to regional creeks, streams and
rivers. Still, do not let your guard down, as we are anticipating
some creeks and rivers to enter minor flood stage later today.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Tue Jun 9 2020

An extra-tropical system will quickly lift through the region
this morning in response to a robust 500-mb shortwave trough
digging across the Central Plains. Behind the departing tropical
system, a new frontal system associated with the mid-level
shortwave will develop and eject out of the Plains.

The boundary layer will try to rapidly recover by this afternoon,
and it will be characterized by low 70s dewpoints and MLCAPE
values between 3000-3500 J/kg, per the RAP. Effective layer shear
will range between 30-35 kts, and slightly backed winds ahead of
the front will lead to well-humped hodographs, particularly west
of HWY 65. The big limiting factor in storm-development this
afternoon and evening will be dry air. But, should parcels lift
past their LFC, severe storms will become likely with damaging
straight-line winds, large hail, and a few tornadoes possible.
Confidence remains medium/low, and the CAMs ensemble off the
latest HREF certainly do not suggest wide-spread severe storms
along the front, but there's a chance. Perhaps the best chance for
organized storms will be east of HWY 65 this evening.

The other wild card for severe storms will be late this afternoon
along the HWY 54 corridor. There, backed surface winds along the
occlusion of the front could be the focus for a few supercells or
multi-cell clusters. Confidence is medium/low, as dry air will
also be the limiting factor for storm development up there. CAMs
struggle to break out convection here too, but there's a chance
given the thermodynamic environment and strong synoptic lift
associated with the negatively-tilted, mid-level shortwave and
strong convergence along the front.

The other forecasting concern for late this afternoon and evening
will be gusty winds west of the HWY 65 corridor. Gusts between
35-45 MPH will be frequent within the dry slot trailing frontal
passage. A couple 50 MPH gusts cannot be ruled out late tonight.
Therefore, a Wind Advisory is in effect for portions of eastern KS
and western MO from 06z-17z (1AM-12PM) Wednesday.

Temperatures today will again be warm, with highs in the mid-to-
upper 80s. A few 90 degree readings may be possible west of the
I-49 corridor. Meanwhile, temperatures tonight will crash into the
mid-to-upper 50s behind the cold front.

.LONG TERM...(Wednesday through Monday)
Issued at 320 AM CDT Tue Jun 9 2020

Gusty winds will linger into Wednesday morning, but then quickly
subside as the frontal system lifts toward the Great Lakes region.
Wednesday will be pleasantly cooler in the wake of the cold front.
Highs will top out in the middle 70s with low humidity.

An extended period of relatively dry conditions is likely by the
middle-to-late parts of the week and into the weekend. This is
thanks to a stubborn 594-mb ridge and associated surface high
pressure that sets up over the Southern Plains. A few scattered
thunderstorms cannot be completely ruled out from Thursday-
Saturday afternoons as some humidity and instability return to the
region, but coverage and confidence is too low at this time to
mention in the forecast.

Temperatures by mid-to-late week will be seasonable with highs in
the low 80s and overnight lows near 60.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM CDT Mon Jun 8 2020

Rainfall from the remnants of Tropical Storm Cristobal have moved
into the area and will continue to impact portions of the Missouri
Ozarks into the overnight hours.

MVFR to IFR conditions will occur within the widespread rainfall.
There will be embedded heavier bands of rain which will produce
IFR to LIFR conditions.

The low associated with Cristobal will lift north into the area
overnight which will make the winds light and variable.

As the low lift north the rain will end from south to north
Tuesday morning. Winds will also pick up out of the south to
southeast on the back side of the low.

A front will move east through the area Tuesday afternoon and
evenings. If enough instability can be realized and the cap
weaken enough, scattered storms would be possible along the front.

Winds will be quite gusty out of the southwest Tuesday afternoon
and evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT this morning for MOZ055>058-
     068>071-079>083-089>092-094>098-102>106.

     Wind Advisory from 1 AM to noon CDT Wednesday for MOZ066-067-077-
     078-088-089-093-094-101-102.

KS...Wind Advisory from 1 AM to noon CDT Wednesday for KSZ073-097-101.

&&

UPDATE...Albano
SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Wise
Hazardous weather outlook, Jun 8, 9:36 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1036 PM CDT Mon Jun 8 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1036 PM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Widespread rainfall amounts of one to three inches are expected
to fall across areas generally east of I-49 through early Tuesday
morning. Some locally heavier amounts of four to five inches will
be possible with heavier embedded bands. This heavy rainfall will
leading to rises of area creeks, streams, and rivers leading to
the potential for flash flooding for flood prone areas including
low water crossings.

Wind gusts will approach 30 mph overnight, especially across
south central Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Residual flooding from rainfall this evening into Tuesday morning
is expected.

Severe thunderstorms will be possible late Tuesday afternoon into
early Tuesday night. Large hail, damaging winds, and perhaps a
tornado or two are possible. Confidence in timing, coverage, and
strength of storms is limited at this time.

Wind gusts of 30-40 mph are possible Tuesday afternoon into
Wednesday, especially  across southeast Kansas and western
Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Ozark

When
June 9, 3:19 AM CST to 9:00 AM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.7 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

Highway T at Possum Walk Creek was closed due to flooding from from heavy rainfall.

Flood, Hickory

When
June 9, 5:55 AM CST to 10:00 AM CST
Where
Hickory County, 0.54 mi E of Preston to 0.82 mi E of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.930, -93.220

A section of Highway D was closed due to flooding from heavy rainfall.

Flood, Hickory

When
June 9, 5:57 AM CST to 10:00 AM CST
Where
Hickory County, 2.14 mi NE of Nemo to 2.39 mi ENE of Nemo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.890, -93.250

Highway D at Crane Creek was closed due to flooding from heavy rainfall.

Flood, Hickory

When
June 9, 7:20 AM CST to 10:00 AM CST
Where
Hickory County, 1.68 mi ESE of Cross Timbers to 1.61 mi ESE of Cross Timbers
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.023, -93.200

Highway P east of Cross Timbers was closed due to flooding from heavy rainfall.

Flood, Greene

When
June 9, 9:15 AM CST to 2:00 PM CST
Where
Greene County, 2.65 mi SE of Sacville to 2.53 mi SE of Sacville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
37.370, -93.400

The Willard Fire Department performed a water rescue at a low water crossing on the Sac River at the intersection of North Farm Road 105 and Farm Road 44. No injuries were reported. The vehicle was washed downstream.

Flood, Douglas

When
June 9, 10:15 AM CST to 4:00 PM CST
Where
Douglas County, 2.53 mi WNW of Evans to 2.76 mi NNE of Sweden
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.919, -92.489

Four feet of water was reported over the Bryant Creek bridge at Vera Cruz on AB Highway east of Highway 14.

Flood, Taney

When
June 9, 3:45 PM CST
Where
Taney County, 25.51 mi E of Wheelerville to 25.52 mi E of Wheelerville
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.767, -93.176

Bull Creek was receding but still in flood when a kayaker crossed a low water crossing and drowned after being caught in a downstream hydraulic. Time is estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Taney2020-06-0964FemaleBoatingDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903204, 903207, 903210, 903213, 903215, 903216, 903916.